Issue
EPL
Volume 81, Number 1, January 2008
Article Number 10004
Number of page(s) 4
Section General
DOI http://dx.doi.org/10.1209/0295-5075/81/10004
Published online 20 November 2007
EPL, 81 (2008) 10004
DOI: 10.1209/0295-5075/81/10004

Robustness of the second law of thermodynamics under generalizations of the maximum entropy method

S. Abe1, 2 and S. Thurner3, 4

1  Department of Physical Engineering, Mie University - Mie 514-8507, Japan
2  Institut Supérieur des Matériaux et Mécaniques Avancés - 44 F. A. Bartholdi, 72000 Le Mans, France
3  Complex Systems Research Group, HNO, Medical University of Vienna - Währinger Gürtel 18-20, A-1090, Austria
4  Santa Fe Institute - 1399 Hyde Park Road, Santa Fe, NM 8750, USA


received 12 August 2007; accepted in final form 29 October 2007; published January 2008
published online 20 November 2007

Abstract
It is shown that the laws of thermodynamics are robust under generalizations of the form of entropy. Using the Bregman-type relative entropy, the Clausius inequality is proved to be valid. This implies that thermodynamics does not rule out any consistent generalization of the maximum entropy method.

PACS
05.70.-a - Thermodynamics.
05.70.Ln - Nonequilibrium and irreversible thermodynamics.
05.20.-y - Classical statistical mechanics.

© EPLA 2008